Bradycardia is a common complication at the early postoperative period after heart transplantation (HT). The heart rate (HR) usually recovers within a few weeks; however, several patients need a temporary pacemaker or chronotropic agents to stabilize their hemodynamics. Here, we report the first case of transient bradycardia associated with hemodynamic deterioration following HT, which was successfully treated with cilostazol, a phosphodiesterase-3-inhibiting agent. A 59-year-old man received HT for advanced heart failure due to ischemic cardiomyopathy. General fatigue persisted even after the HT. His HR was around 60 beats per minute (bpm) with sinus rhythm. Echocardiography showed no abnormal findings. Right heart catheterization showed that the cardiac index (CI) was 1.9 L/minute/m2. Continuous intravenous infusion of isoproterenol (0.003 μg/kg/minute) increased the HR to 80 bpm and CI to 2.7 L/minute/m2 and improved his symptoms. Isoproterenol was switched to oral administration of cilostazol (100 mg, twice a day), which maintained the HR at around 80 bpm and CI of 2.5 L/minute/m2. The patient’s HR gradually recovered and cilostazol could be discontinued three months after the HT. Oral administration of cilostazol can be a therapeutic option for patients with sinus bradycardia following HT, who need positive chronotropic support.
All Science Journal Classification (ASJC) codes
- Cardiology and Cardiovascular Medicine